Alert archive / Kansas / Flash Flood Warnings in 1998
Flash Flood Warning 28, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Nov 1, 1998, 5:04 PM CST for Douglas County, Jefferson County, Shawnee County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 1, 1998, 5:04 PM CST (23:04 UTC)
- Expired
- Nov 1, 1998, 10:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Douglas County, KS, Jefferson County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 66 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.1 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTOP 012305 FFWTOP KSC003-031-041-045-059-061-087-111-127-139-177-197-020405- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 504 PM CST SUN NOV 1 1998 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLOOD WARNING FOR... ANDERSON COUNTY IN EAST CENTRAL KANSAS COFFEY COUNTY IN EAST CENTRAL KANSAS DICKINSON COUNTY IN CENTRAL KANSAS DOUGLAS COUNTY IN EAST CENTRAL KANSAS FRANKLIN COUNTY IN EAST CENTRAL KANSAS GEARY COUNTY IN EAST CENTRAL KANSAS JEFFERSON COUNTY IN NORTHEASTERN KANSAS LYON COUNTY IN EAST CENTRAL KANSAS MORRIS COUNTY IN EAST CENTRAL KANSAS OSAGE COUNTY IN EAST CENTRAL KANSAS SHAWNEE COUNTY IN EAST CENTRAL KANSAS WABAUNSEE COUNTY IN EAST CENTRAL KANSAS * UNTIL 1000 PM CST * AT AT 455 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE AREA OF MODERATE TO HEAVY RAIN COVERING ALL OF NORTHEAST AND EAST CENTRAL KANSAS. THE RAIN WAS MOVING NORTH AT 20 MPH. * AN ADDITIONAL 1 TO AS MUCH AS 2 INCHES OF RAIN IS LIKELY ACROSS THE AREA THROUGH 10 PM. SATURATED GROUND CONDITIONS FROM PREVIOUS RAINS WILL RESULT IN CONSIDERABLE RUNOFF AND AGGREVATE EXISTING FLOODING. DONT DRIVE ACROSS FLOODED RO:ADS! MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE FLOODING. BARLOW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Nov 1, 2:54 PM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Nov 1, 2:54 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 254 PM CST SUN NOV 1 1998 ...MAIN FORECAST PROBLEM IS HEAVY RAIN/FLOODING THREAT OVERNIGHT... 18Z SURFACE MAP HAD LOW PRESSURE OVER CENTRAL OKLAHOMA WITH 15 TO 20 KNOT NORTHEAST FLOW OVER NORTHEAST KANSAS. RADAR LOOPS SHOW FIRST BAND OF HEAVY RAIN HAS SHIFTED NORTHWEST INTO NORTH CENTRAL KANSAS ...WITH A SECOND AREA OF HEAVY RAIN DEVELOPING OVER SOUTHEAST KANSAS. WATER VAPOR LOOPS PLACED UPPER LOW OVER WESTERN OKLAHOMA AT 20Z...MOVING EAST-NORTHEAST. GENERALLY FOLLOWED THE AVN FOR THIS FORECAST AS IT IS A GOOD COMPROMISE BETWEEN THE FASTER NGM AND SLOWER ETA. 850-700 MB AND 700-300 MB DIVERGENCE OF Q-VECTORS IMPLY STRONG UPWARD MOTION WILL SPREAD OVER NORTHEAST KANSAS OVERNIGHT AS THE UPPER LOW MOVES INTO SOUTHEAST KANSAS OVERNIGHT. HEAVY RAIN SHOULD CONTINUE OVERNIGHT AS VERY MOIST (213% OF NORMAL) IS TAPPED BY DEEP UPWARD MOTION. SHOULD SEE ANOTHER ONE TO TWO INCHES FALL BY 12Z MONDAY. THIS WILL ONLY AGGRAVATE CURRENT FLOODING PROBLEMS. WILL CONTINUE FLOOD WATCH ACROSS NORTHEAST AND EAST CENTRAL KANSAS OVERNIGHT. UPPER LOW SHEARS OUT AS IT RUNS INTO UPPER LEVEL RIDGE OVER MINNESOTA. UPPER FORCING SHOULD GRADUALLY WEAKEN DURING THE DAY AS LOW SHEARS OUT. THUS THINK THE PRIMARY HEAVY RAIN THREAT WILL BE TONIGHT. ENOUGH VERTICAL MOTION WILL REMAIN TO PRODUCE WIDESPREAD LIGHT PRECIPITATION OVER NORTHEAST KANSAS THROUGH MONDAY NIGHT. LIGHT PRECIPITATION SHOULD GRADUALLY END TUESDAY MORNING AS DIVERGENCE OF Q-VECTORS SHOW LIFT MOVING NORTHEAST OUT OF THE AREA. RELATIVE HUMIDITY FORECASTS SHOW PLENTY OF LOW LEVEL MOISTURE REMAINING OVER THE AREA THROUGH TUESDAY...SO EXPECT CLOUDS TO LINGER. AVN/FAN GUIDANCE LOOKS TOO COOL AND TRENDED TEMPERATURES TOWARD WARMER NGM/FWC NUMBERS AS CLOUDS AND PRECIPITATION SHOULD LIMIT TEMPERATURES SWINGS. .TOP...FLOOD WATCH TONIGHT SOUTHEAST OF AN ABILENE TO MARYSVILLE LINE. 58
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 1, 7:40 AM CST | Flash Flood Warning | TOP | Douglas, Jefferson, Osage, Shawnee, Wabaunsee | 3 hr |
| Nov 1, 7:40 AM CST | Flash Flood Warning | TOP | Franklin | 3 hr |
| Nov 1, 7:40 AM CST | Flash Flood Warning | TOP | Lyon | 3 hr |
| Nov 1, 9:58 AM CST | Flash Flood Warning | TOP | Anderson, Coffey, Franklin | 7 hr |
| Nov 1, 9:58 AM CST | Flash Flood Warning | TOP | Dickinson, Geary, Lyon, Morris, Wabaunsee | 7 hr |
| Nov 1, 9:58 AM CST | Flash Flood Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 7 hr |
| Nov 1, 5:04 PM CST | Flash Flood Warning | TOP | Dickinson, Geary, Lyon, Morris, Wabaunsee | 5 hr |
| Nov 1, 5:04 PM CST | Flash Flood Warning | TOP | Anderson, Coffey, Franklin, Osage | 5 hr |
Nearby
Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.